New Mexico, 2022

Drought in New Mexico, September 1 to 30, 2022

September 1 to 30, 2022 · NWS EPZ · 15 events in 15 counties and zones

Even though the last month of the monsoon season brought slightly below normal rainfall, late August precipitation helped to improve drought conditions across southern New Mexico in September.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Even though the last month of the monsoon season brought slightly below normal rainfall, late August precipitation helped to improve drought conditions across southern New Mexico in September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 31, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1132 PM MDT Wed Aug 31 2022

...Update for 06Z TAF Cycle...

.AVIATION...06Z TAF CYCLE
Upper low over northern Chihuahua will sustain light and isolated
SHRA along the US/Mexico border into Wednesday morning, with best
chances across far west TX. Skies generally SCT-BKN040, BKN-
OVC110 at KELP, with fewer CIGs across SW NM. May see CIGs fall to
MVFR (2.0-2.5K FT AGL) early Thursday morning at KELP. Very spotty
rain showers tomorrow, with high confidence in VFR conditions
prevailing.

&&

.PREV DISCUSSION...141 PM MDT Wed Aug 31 2022...

.SYNOPSIS...
The best chance for showers and thunderstorms tonight and into
Thursday will be across west Texas. Through the rest of the work
week and into the weekend, temperatures will remain below average,
there will be a few breezy winds at times, and any storm chances
will be very isolated in nature.

&&

.DISCUSSION...
.SHORT TERM...
The inverted trough that is currently giving the southern areas
low clouds and light rain will stall over northern MX during the
short term period. The trough currently is extending into the
panhandle of TX and central NM, wrapping gulf moisture into most
of NM. Surface dew points have been slowly increasing over eastern
areas, and remaining consistent for western areas. Satellite
shows patchy to overcast cloud cover over the CWA this afternoon,
which will make it harder for convection to get going this
afternoon and evening. Dynamics from the upper level trough are
moderate and spread over a wide area, focusing more over the Big
Bend region of TX. As a result, light to moderate stratiform rain
has been moving across Hudspeth, Otero, El Paso, and Dona Ana
counties this afternoon. Light rain and low clouds will continue
to impact these areas overnight and into early Thursday morning.
Best chances for more moderate rain will be overnight tonight in
El Paso. With the weaker lifting and instability present in the
atmosphere, it will be harder to see anything more than isolated
cells with heavier rainfall.

A center of high pressure over NV will strengthen Thursday,
acting to push drier air over the northwestern part of the CWA.
Low clouds should hang around the international border and eastern
areas, keeping temperatures 10 - 15 degrees below normal with
intermittent light rain. The sunshine out west will create better
chances for afternoon convection in the Gila Region, albeit
isolated to scattered.

&&

.LONG TERM...
A rather mundane pattern to end the work week, through the
weekend, and into early next week. Upper high pressure to the
northwest will strengthen and keep most of the moisture out of the
Borderland. Still, a few isolated thunderstorms will be possible
most afternoons over area mtns and across Hudspeth county,
especially if energy aloft can swing through like on Saturday for
instance. Even so, not much in the way of QPF is expected with
little in the way of a flooding threat due to poor moisture
quality most areas. Temperatures will be seasonable a few days,
but mainly below average (lowlands 85 to 90 degrees). Expect
mildly breezy east to southeast winds with a few breezy gusts as
well, especially this weekend.

The pattern in the extended may or may not become interesting as
tropical energy tires to form across the western Mexican coastal
waters. Current 12Z EC is a direct hit for the fcst area, next
Thurs-Fri, whereas the 12Z GFS is a day or two slower.
Nevertheless, we're talking about 7 to 10 days in the future,
which is typically fantasy land for these models, especially when
dealing with tropical features. If this feature does form,
however, the upper level pattern and steering flow will be the
main determinant in whether we see this storm track up into
southern NM, west of here, or east. As such, no real conclusions
can be drawn at this time, but will be interesting to watch this
unfold over the next few days.

&&

.FIRE WEATHER...
Tropical moisture will hang around most of the region through
Thursday night, keeping light rain and cloud cover in the
forecast.

Drier air will start to slowly push in from the north and
northwest Thursday night into Friday, lowering RH values and
allowing temperatures to warm back up to around normal. Winds will
be east and gusty tonight, but should weaken by the end of the
week.

Isolated storm chances for the area Friday through early next
week as the pattern remains stagnant.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  82  66  87 /  30  30  20  20
Sierra Blanca           62  72  62  76 /  60  40  40  40
Las Cruces              64  84  64  87 /  20  30  20   0
Alamogordo              63  83  62  87 /  20  30  10   0
Cloudcroft              46  61  46  66 /  20  50  20  20
Truth or Consequences   63  87  64  89 /  10  10   0   0
Silver City             58  81  59  83 /  10  20  10  10
Deming                  64  84  63  88 /  20  20  20   0
Lordsburg               64  86  64  88 /   0  20  10   0
West El Paso Metro      66  82  66  86 /  30  30  30  20
Dell City               64  77  64  83 /  50  40  20  20
Fort Hancock            64  79  65  82 /  50  50  40  40
Loma Linda              61  73  61  79 /  40  40  30  20
Fabens                  66  80  66  84 /  40  40  30  20
Santa Teresa            64  81  64  85 /  30  30  30  20
White Sands HQ          65  83  65  87 /  20  30  20  10
Jornada Range           63  83  64  86 /  20  30  10   0
Hatch                   64  86  64  89 /  20  20  10   0
Columbus                64  82  65  85 /  20  30  20  20
Orogrande               63  81  63  86 /  30  30  20  10
Mayhill                 52  70  51  75 /  20  40  20  20
Mescalero               51  74  51  77 /  20  40  10  10
Timberon                51  69  50  74 /  30  50  20  20
Winston                 56  80  57  83 /  10  10   0   0
Hillsboro               59  84  60  87 /  10  20  10   0
Spaceport               62  85  62  89 /  10  20  10   0
Lake Roberts            53  82  54  84 /  10  20  10  10
Hurley                  60  84  61  86 /  10  20  10   0
Cliff                   58  89  59  92 /   0  20  10  10
Mule Creek              58  84  59  86 /   0  30  20  20
Faywood                 61  83  61  85 /  10  20  10   0
Animas                  62  84  63  87 /   0  20  10  10
Hachita                 62  82  62  85 /  10  20  20  10
Antelope Wells          61  80  62  82 /  20  30  30  30
Cloverdale              59  77  59  79 /  10  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

31/35/30
Hazardous weather outlook, Aug 31, 10:06 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1106 AM MDT Wed Aug 31 2022

NMZ407-410-411-413>417-TXZ418>424-011715-
Southwest Desert/Mimbres Basin-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1106 AM MDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A tropical easterly wave is slowly moving through far west TX and
northern MX today. Low clouds and light to moderate stratiform
rain will be seen around the international border. There is a
slight chance for isolated thunderstorms this afternoon and
evening in Otero and Dona Ana counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorm chances return for the higher
terrain later this week, with less chances this weekend areawide.
Heavy rainfall potential returns early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any weather reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The southeast portion of the zone which started the month in Severe(D2) drought was put into Moderate(D1) drought by the end of the month. The Gila Hot Springs Cooperative Observer reported 1.59 inches of precipitation which was 0.22 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone started the month in Severe(D2) drought but by the end of September the southeast was in Moderate(D1) drought and the northwest in Abnormally Dry(D0) drought.

Drought, Southwest Desert/Lower Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) was over the eastern half of the zone to start September, but by the end of the month, the southeast was in Moderate(D1) drought with Abnormally Dry(D0) drought over the west. The White Signal Cooperative Observer reported 0.56 inches of precipitation which was 1.04 inches below normal.

Drought, Lowlands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The central portion of the zone remained in Severe(D2) drought through the month while the remainder of the zone was in Moderate(D1) drought. The Antelope Wells Cooperative Observer reported 1.10 inches of precipitation which was 0.55 inches below normal.

Drought, Uplands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The southern half of the zone remained in Severe(D2) drought while the north remained in Moderate(D1) drought.

Drought, Southwest Desert/Mimbres Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The month started out with Extreme(D3) drought over the northeast portion of the zone improving to Moderate(D1) drought over the southeast. By the end of the month, the central portion from northeast to southwest was in Severe(D2) drought with other areas in Moderate(D1) drought. The Deming Airport reported 0.49 inches of precipitation which was 0.66 inches below normal.

Drought, Eastern Black Range Foothills

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Moderate(D1) drought. The Hillsboro Cooperative Observer reported 1.45 inches of precipitation which was 0.52 inches below normal.

Drought, Sierra County Lakes

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The southern half of the zone started the month in Extreme(D3) drought with Severe(D2) drought across the north. By the end of September, the entire zone was in Moderate(D1) drought.

Drought, Northern Dona Ana County

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone started out in Extreme(D3) drought improving to Moderate(D1) across the east. By the end of September, the west was in Severe(D2) drought with Moderate(D1) drought remaining over the east.

Drought, Southern Dona Ana County/Mesilla Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

September started out with Severe(D2) drought over the northwest and improving to Abnormally Dry(D0) drought over the southeast. By the end of September, just the far northwest remained in Severe(D2) drought with no drought conditions over the southeast. The New Mexico State University Cooperative Observer reported 0.86 inches which was 0.55 inches below normal.

Drought, Central Tularosa Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

September started with Severe(D2) drought over the north and Moderate(D1) drought across the south. By the end of the month, the entire zone was in Moderate(D1) drought.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone went from Severe(D2) drought to Moderate(D1) drought by the end of the month. The Cooperative Observer in Mountain Park reported 2.25 inches of precipitation which was 0.23 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The zone went from Severe(D2) drought to Moderate(D1) drought by the end of the month. The Cloudcroft Cooperative Observer reported 2.80 inches of precipitation which was 0.43 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone improved from Severe(D2) drought to Moderate(D1) drought by the end of September.

Drought, Otero Mesa

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northeast portion of the zone started September in Severe(D2) drought with no drought conditions over the southwest. By the end of the month, the northeast improved to Moderate(D1) drought and continued no drought conditions over the southwest.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058314, 1058316, 1058317, 1058320, 1058321, 1058324, 1058325, 1058327, 1058329, 1058332, 1058335, 1058336, 1058337, 1058339, 1058340.